Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 28, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 5, 2002, 8:56 PM MDT for Garfield County, Colorado. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2002, 8:56 PM MDT (02:56 UTC)
- Expired
- Aug 5, 2002, 10:30 PM MDT
- In force
- 94 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Garfield County, CO
The radar
The Grand Junction radar (KGJX), 98 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 2.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KGJT 060256
FFWGJT
COC045-060430-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
853 PM MDT MON AUG 5 2002
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN GARFIELD COUNTY IN WEST CENTRAL COLORADO
THIS INCLUDES THE CITY OF GLENWOOD SPRINGS
* UNTIL 1030 PM MDT
* AT 841 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN OVER GLENWOOD SPRINGS...MOVING NORTHEAST AT 20 MPH.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
THE AREA BURNED OVER BY THE COAL SEAM FIRE BY 910 PM MDT
RURAL EASTERN GARFIELD COUNTY AT 910 PM MDT
* OTHER LOCATIONS IN THE WARNING INCLUDE NEW CASTLE
HEAVY RAIN OVER THE MITCHELL CREEK DRAINAGE BASIN WILL CAUSE DEBRIS
AND MUD FLOWS.
IF YOU ARE NEAR A SMALL STREAM OR CREEK...MOVE TO HIGHER GROUND
IMMEDIATELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH
FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING
RAINS.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.
LAT...LON 3960 10761 3947 10738 3948 10714 3972 10712
3997 10724 3981 10742 3981 107671 follow-up statement
039 RWUS32 KGJT 060433 FFSGJT COC045-060445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1026 PM MDT MON AUG 5 2002 ...THE FLASH FLOOD WARNING FOR NORTHEAST GARFIELD COUNTY...INCLUDING THE GLENWOOD SPRINGS AREA...EXPIRED AT 1030 PM MDT... THE HEAVY RAIN ENDED OVER THE GLENWOOD SPRINGS AREA. THE THREAT OF FLASH FLOODING AND SIGNIFICANT MUD AND DEBRIS FLOWS HAS ENDED. ONLY OCCASIONAL LIGHT RAIN SHOWERS WILL AFFECT THE AREA UNTIL ABOUT MIDNIGHT. SOME ROADWAYS MAY REMAIN COVERED WITH MUD...WATER AND DEBRIS FOR SEVERAL HOURS. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED OR DEBRIS COVERED ROADWAYS. $$ CUOCO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:30 PM MDT, 6 hours 26 minutes earlier.
Area forecast discussion, Aug 5, 2:30 PM MDT, 6 hours 26 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT MON AUG 5 2002
MONSOONAL PLUME STREAMING OVER THE FORECAST AREA THIS AFTERNOON.
PRECIPITABLE WATER EXCEEDING ONE INCH WITH THE MORNING SOUNDING
RECORDING 1.3 INCHES. SURFACE DEW POINTS GENERALLY RANGING FROM
THE MID 50S TO LOWER 60S. ONCE VALLEY TEMPERATURES REACHED THE
UPPER 70S.. CONVECTIVE CELLS RAPIDLY FORMED. SUFFICIENT STEERING
FLOW TO KEEP CELLS MOVING ALONG.. BUT FLASH FLOODING COULD BE A
POTENTIAL PROBLEM IF CELLS TRAIN OVER THE SAME AREA. THIS WILL BE
A POSSIBILITY FOR PARTS OF SOUTHWEST COLORADO TONIGHT.. SO WILL
EXTEND THE FLASH FLOOD WATCH UNTIL MIDNIGHT. MAIN CONCERN IS THE
MISSIONARY RIDGE BURN AREA AND SURROUNDING AREAS.
SIMILAR CONDITIONS EXPECTED FOR TUESDAY AND WEDNESDAY. WITH PACIFIC
NORTHWEST TROUGH KEEPING SOUTHWEST FLOW OVER THE WESTERN U.S.. AND
EASTERLY WAVES MOVING INTO NEW MEXICO.. SUB TROPICAL MOISTURE WILL
CONTINUE TO FUNNEL ACROSS THE FORECAST AREA. ONE WAVE TO WATCH IS
THE POTENTIAL VORTICITY CENTER.. CURRENTLY OVER THE TEXAS PANHANDLE..
THAT WILL MOVE INTO SOUTHERN COLORADO ON TUESDAY. THIS COULD
ENHANCE CONVECTION IN THE UPSLOPE AREAS OF THE SAN JUANS.. SO THE
THREAT OF HEAVY SHOWERS WILL PERSIST. THE ETA MODEL KEEPS PROGGING
THAT AS THE PACIFIC NORTHWEST TROUGH SHIFTS INLAND.. IT WILL SHIFT
THE MONSOONAL PLUME EASTWARD WITH OUR AIR MASS GRADUALLY DRYING
OUT. DO NOT BELIEVE THIS WILL OCCUR AS THE PACIFIC NORTHWEST TROUGH
WILL WEAKEN AS IT MOVES INTO THE NORTHERN ROCKIES WITH ENERGY
SHEARING NORTHEAST. FOR THE TIME BEING.. WILL FORECAST PERSISTENCE
FROM TUESDAY INTO WEDNESDAY. FRISBIE
EXTENDED (THU-MON)...THE PERIOD WILL BEGIN UNDER A DEEP SOUTHWEST
FLOW. ON THURSDAY, SCATTERED SHOWERS AND THUNDERSTORMS LIKELY
WITH THE THREAT OF LOCALLY HEAVY RAIN,ESPECIALLY OVER THE HIGHER
TERRAIN OF WESTERN COLORADO. AFTER THAN, THE SOUTHERLY FLOW ALOFT
WILL BECOME MORE WEST TO NORTHWEST AS HIGH PRESSURE SETS UP TO OUR
SOUTH. THIS WILL CUT OFF THE MOIST FLOW, BRINGING ANOTHER BREAK FROM
THE MONSOON. A WEAK SHORTWAVE LOOKS TO SKIRT THE EXTREME NORTHERN
PART OF THE CWA ON FRIDAY-SATURDAY. AN ASSOCIATED COLD FRONT,
COMBINED WITH RESIDUAL MOISTURE, SHOULD PROVIDE THE IMPETUS FOR
THUNDERSTORMS, ESPECIALLY LATER IN THE DAY ON FRIDAY. ON SATURDAY AND
SUNDAY, THE HIGH IS FORECAST TO BE CENTERED OVER SOUTHERN
CALIFORNIA...WHICH SHOULD PUT OUR REGION UNDER A DRY NORTHWEST FLOW
FOR THE BEGINNING OF THE WEEK. BA
.GJT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR AREAS IN AND AROUND
THE MISSIONARY BURN SITE IN LA PLATA COUNTY.In the hours before
Local storm report, Aug 5, 7:19 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION, CO
719 PM MDT MON AUG 5 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 5 W RANGELY CO 68 MPH TSTM WIND GUST
08/05/02 RIO BLANCO MEASURED WIND GUST
REPORTED BY SPOTTERS
CJCThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:37 PM MDT | Severe Thunderstorm Warning | GJT | Mesa | 38 min |
| Aug 5, 7:30 PM MDT | Flash Flood Warning | GJT | La Plata | 60 min |
| Aug 5, 7:32 PM MDT | Flash Flood Warning | GJT | La Plata | 58 min |
| Aug 5, 7:56 PM MDT | Flash Flood Warning | GJT | Garfield | 64 min |
| Aug 5, 8:25 PM MDT | Severe Thunderstorm Warning | GJT | Garfield | 50 min |
| Aug 6, 2:01 AM MDT | Flash Flood Warning | GJT | La Plata | 119 min |
| Aug 6, 1:38 PM MDT | Flash Flood Warning | GJT | Mesa | 3 hr |
| Aug 6, 3:24 PM MDT | Flash Flood Warning | GJT | Delta | 3 hr |
| Aug 6, 4:40 PM MDT | Flash Flood Warning | GJT | Garfield, Mesa | 110 min |
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.